Alert archive / North Dakota / Blizzard Watches in 2016

Blizzard Watch 3, NWS Grand Forks, ND

December 22, 201613 counties in North Dakota; Kittson County, Marshall County, Polk County, Minnesota

NWS Grand Forks, ND issued this blizzard watch at Dec 22, 2016, 3:45 PM CST for 13 counties in North Dakota; Kittson County, Marshall County, Polk County, Minnesota. It took effect at Dec 25, 2016, 12:00 PM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 22, 2016, 3:45 PM CST (21:45 UTC)
In effect from
Dec 25, 2016, 12:00 PM CST
Expired
Dec 23, 2016, 3:41 PM CST
In force
Issued by
NWS Grand Forks, ND

Counties Kittson County, MN, Marshall County, MN, Polk County, MN, Barnes County, ND, Benson County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Steele County, ND, Towner County, ND, Traill County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 72 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 9.8 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2016-12-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2016-12-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 224 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2228 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
224 m²/s²
0-3 km storm-relative helicity
285 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

508 
WWUS43 KFGF 222145
WSWFGF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
345 PM CST THU DEC 22 2016

MNZ001-004-007-NDZ006>008-014>016-024-026>030-038-054-242145-
/O.NEW.KFGF.BZ.A.0003.161225T1800Z-161226T1800Z/
WEST POLK-KITTSON-WEST MARSHALL-TOWNER-CAVALIER-PEMBINA-BENSON-
RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-
TRAILL-BARNES-WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...
HALLOCK...KARLSTAD...LANCASTER...WARREN...STEPHEN...ARGYLE...
CANDO...LANGDON...CAVALIER...WALHALLA...DRAYTON...PEMBINA...
NECHE...ST. THOMAS...FORT TOTTEN...MADDOCK...LEEDS...
MINNEWAUKAN...DEVILS LAKE...GRAFTON...PARK RIVER...NEW ROCKFORD...
LAKOTA...MCVILLE...ANETA...TOLNA...GRAND FORKS...COOPERSTOWN...
FINLEY...HOPE...MAYVILLE...HILLSBORO...HATTON...PORTLAND...
VALLEY CITY...EDINBURG...ADAMS...LANKIN
345 PM CST THU DEC 22 2016

...BLIZZARD WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY
MORNING...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A BLIZZARD
WATCH...WHICH IS IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY
MORNING.

* TIMING...BLIZZARD CONDITIONS ARE POSSIBLE FROM SUNDAY 
  AFTERNOON THROUGH MONDAY MORNING. 

* WINDS/VISIBILITIES...WINDS GUSTING AS HIGH AS 45 MPH COULD
  CAUSE WHITEOUT CONDITIONS IN BLOWING SNOW. SIGNIFICANT DRIFTING
  OF THE SNOW IS LIKELY...ESPECIALLY IN OPEN AREAS. TREE BRANCHES
  COULD FALL AS WELL.

* SNOW ACCUMULATIONS...TOTAL SNOW ACCUMULATIONS OF OVER 8 INCHES
  ARE POSSIBLE.

* IMPACTS...TRAVEL COULD BE VERY DIFFICULT TO IMPOSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR FALLING AND/OR
BLOWING SNOW WITH STRONG WINDS AND EXTREMELY POOR VISIBILITIES.
THIS CAN LEAD TO WHITEOUT CONDITIONS AND MAKE TRAVEL VERY
DANGEROUS.

&&

$$

MNZ002-003-015>017-022>024-027>032-040-NDZ039-049-052-053-242145-
/O.NEW.KFGF.WS.A.0004.161225T1200Z-161226T1800Z/
NORMAN-CLAY-EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-CASS-RANSOM-SARGENT-
RICHLAND-
INCLUDING THE CITIES OF...ADA...TWIN VALLEY...HALSTAD...
MOORHEAD...FOSSTON...FERTILE...MCINTOSH...ERSKINE...BAGLEY...
CLEARBROOK...BEMIDJI...MAHNOMEN...NAYTAHWAUSH...WAUBUN...ALIDA...
EBRO...LAKE ITASCA...LONG LOST LAKE...LOWER RICE LAKE...
ROY LAKE...UPPER RICE LAKE...PARK RAPIDS...DETROIT LAKES...
WOLF LAKE...BRECKENRIDGE...FERGUS FALLS...PERHAM...
NEW YORK MILLS...PARKERS PRAIRIE...HENNING...BATTLE LAKE...
WADENA...MENAHGA...ELBOW LAKE...HOFFMAN...ASHBY...HERMAN...
BARRETT...FARGO...LISBON...ENDERLIN...GWINNER...MILNOR...FORMAN...
RUTLAND...WAHPETON
345 PM CST THU DEC 22 2016

...WINTER STORM WATCH IN EFFECT FROM SUNDAY MORNING THROUGH
MONDAY MORNING...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A WINTER
STORM WATCH...WHICH IS IN EFFECT FROM SUNDAY MORNING THROUGH
MONDAY MORNING. 

* TIMING...SNOW...SLEET AND FREEZING RAIN ARE POSSIBLE FROM
  SUNDAY MORNING THROUGH MONDAY MORNING.

* SNOW AND ICE ACCUMULATIONS...TOTAL SNOW AND SLEET ACCUMULATIONS
  OF 3 TO 5 INCHES AND ICE ACCUMULATIONS OF TWO TENTHS OF AN INCH
  ARE POSSIBLE.

* WINDS/VISIBILITIES...WINDS GUSTING AS HIGH AS 35 MPH COULD CAUSE
  AREAS OF BLOWING AND DRIFTING SNOW...ESPECIALLY IN OPEN AREAS.
  IN ADDITION...SOME REDUCTIONS TO VISIBILITY ARE LIKELY.

* IMPACTS...THE ICE COULD RESULT IN DIFFICULT TRAVEL CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS POTENTIAL FOR SIGNIFICANT
SNOW...SLEET OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$

MNZ005-006-008-009-013-014-242145-
/O.NEW.KFGF.WS.A.0004.161225T1800Z-161226T1800Z/
ROSEAU-LAKE OF THE WOODS-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-
RED LAKE-
INCLUDING THE CITIES OF...ROSEAU...WARROAD...GREENBUSH...
BAUDETTE...NEWFOLDEN...MIDDLE RIVER...GRYGLA...RED LAKE...REDBY...
PONEMAH...THIEF RIVER FALLS...RED LAKE FALLS
345 PM CST THU DEC 22 2016

...WINTER STORM WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH
MONDAY MORNING...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A WINTER
STORM WATCH...WHICH IS IN EFFECT FROM SUNDAY AFTERNOON THROUGH
MONDAY MORNING. 

* TIMING...SNOW IS POSSIBLE FROM SUNDAY AFTERNOON THROUGH MONDAY 
  MORNING. 

* SNOW ACCUMULATIONS...TOTAL SNOW ACCUMULATIONS OF GREATER THAN 8
  INCHES ARE POSSIBLE.

* WINDS/VISIBILITIES...WINDS GUSTING AS HIGH AS 35 MPH COULD CAUSE
  AREAS OF BLOWING AND DRIFTING SNOW. IN ADDITION...SOME
  REDUCTIONS TO VISIBILITY ARE LIKELY.

* IMPACTS...TRAVEL COULD BE VERY DIFFICULT TO IMPOSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS POTENTIAL FOR SIGNIFICANT
SNOW...SLEET OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$
2 follow-up statements
960 
WWUS43 KFGF 230932
WSWFGF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
332 AM CST FRI DEC 23 2016

MNZ001-004-007-NDZ006>008-014>016-024-026>030-038-054-250945-
/O.CON.KFGF.BZ.A.0003.161225T1800Z-161226T1800Z/
WEST POLK-KITTSON-WEST MARSHALL-TOWNER-CAVALIER-PEMBINA-BENSON-
RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-
TRAILL-BARNES-WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...
HALLOCK...KARLSTAD...LANCASTER...WARREN...STEPHEN...ARGYLE...
CANDO...LANGDON...CAVALIER...WALHALLA...DRAYTON...PEMBINA...
NECHE...ST. THOMAS...FORT TOTTEN...MADDOCK...LEEDS...
MINNEWAUKAN...DEVILS LAKE...GRAFTON...PARK RIVER...NEW ROCKFORD...
LAKOTA...MCVILLE...ANETA...TOLNA...GRAND FORKS...COOPERSTOWN...
FINLEY...HOPE...MAYVILLE...HILLSBORO...HATTON...PORTLAND...
VALLEY CITY...EDINBURG...ADAMS...LANKIN
332 AM CST FRI DEC 23 2016

...BLIZZARD WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON THROUGH
MONDAY MORNING...

* TIMING...BLIZZARD CONDITIONS ARE POSSIBLE FROM SUNDAY 
  AFTERNOON THROUGH MONDAY MORNING. 

* WINDS / VISIBILITIES...WINDS GUSTING AS HIGH AS 55 MPH COULD 
  CAUSE WHITEOUT CONDITIONS IN BLOWING SNOW. SIGNIFICANT 
  DRIFTING OF THE SNOW IS LIKELY...ESPECIALLY IN OPEN AREAS. 
  DAMAGE TO TREES AND POWER LINES IS POSSIBLE

* SNOW ACCUMULATIONS...TOTAL SNOW ACCUMULATIONS OF 7 TO 13 INCHES
  ARE POSSIBLE.

* IMPACTS...TRAVEL COULD BE VERY DIFFICULT TO IMPOSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR FALLING AND/OR
BLOWING SNOW WITH STRONG WINDS AND EXTREMELY POOR VISIBILITIES.
THIS CAN LEAD TO WHITEOUT CONDITIONS AND MAKE TRAVEL VERY
DANGEROUS.

&&

$$

MNZ002-003-015>017-022>024-027>032-040-NDZ039-049-052-053-250945-
/O.CON.KFGF.WS.A.0004.161225T1200Z-161226T1800Z/
NORMAN-CLAY-EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-CASS-RANSOM-SARGENT-
RICHLAND-
INCLUDING THE CITIES OF...ADA...TWIN VALLEY...HALSTAD...
MOORHEAD...FOSSTON...FERTILE...MCINTOSH...ERSKINE...BAGLEY...
CLEARBROOK...BEMIDJI...MAHNOMEN...NAYTAHWAUSH...WAUBUN...ALIDA...
EBRO...LAKE ITASCA...LONG LOST LAKE...LOWER RICE LAKE...
ROY LAKE...UPPER RICE LAKE...PARK RAPIDS...DETROIT LAKES...
WOLF LAKE...BRECKENRIDGE...FERGUS FALLS...PERHAM...
NEW YORK MILLS...PARKERS PRAIRIE...HENNING...BATTLE LAKE...
WADENA...MENAHGA...ELBOW LAKE...HOFFMAN...ASHBY...HERMAN...
BARRETT...FARGO...LISBON...ENDERLIN...GWINNER...MILNOR...FORMAN...
RUTLAND...WAHPETON
332 AM CST FRI DEC 23 2016

...WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY MORNING
THROUGH MONDAY MORNING...

* TIMING...SNOW AND SLEET AND FREEZING RAIN ARE POSSIBLE FROM 
  SUNDAY MORNING THROUGH MONDAY MORNING. 

* SNOW AND ICE ACCUMULATIONS...TOTAL SNOW AND SLEET 
  ACCUMULATIONS OF 2 TO 8 INCHES AND ICE ACCUMULATIONS OF 2/10 
  OF AN INCH ARE POSSIBLE. 

* WINDS / VISIBILITIES...SIGNIFICANT REDUCTIONS IN VISIBILITY 
  ARE POSSIBLE. TREE BRANCHES COULD FALL AS WELL. 

* IMPACTS...THE ICE COULD RESULT IN HAZARDOUS TO DANGEROUS TRAVEL
  CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS POTENTIAL FOR SIGNIFICANT
SNOW...SLEET OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$

MNZ005-006-008-009-013-014-250945-
/O.CON.KFGF.WS.A.0004.161225T1800Z-161226T1800Z/
ROSEAU-LAKE OF THE WOODS-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-
RED LAKE-
INCLUDING THE CITIES OF...ROSEAU...WARROAD...GREENBUSH...
BAUDETTE...NEWFOLDEN...MIDDLE RIVER...GRYGLA...RED LAKE...REDBY...
PONEMAH...THIEF RIVER FALLS...RED LAKE FALLS
332 AM CST FRI DEC 23 2016

...WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON
THROUGH MONDAY MORNING...

* TIMING...SNOW AND FREEZING DRIZZLE ARE POSSIBLE FROM SUNDAY 
  AFTERNOON THROUGH MONDAY MORNING. 

* SNOW AND ICE ACCUMULATIONS...TOTAL SNOW ACCUMULATIONS OF 9 TO 
  12 INCHES AND ICE ACCUMULATIONS OF A GLAZE ARE POSSIBLE. 

* WINDS / VISIBILITIES...WINDS GUSTING AS HIGH AS 35 MPH COULD
  CAUSE PATCHY BLOWING AND DRIFTING SNOW. IN ADDITION...SOME
  REDUCTIONS TO VISIBILITY ARE POSSIBLE. TREE BRANCHES COULD FALL
  AS WELL.

* IMPACTS...TRAVEL COULD BE VERY DIFFICULT TO IMPOSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS POTENTIAL FOR SIGNIFICANT
SNOW...SLEET OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$
072 
WWUS43 KFGF 232141
WSWFGF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
341 PM CST FRI DEC 23 2016

MNZ001-004-007-NDZ006>008-014>016-024-026>030-038-054-252145-
/O.UPG.KFGF.BZ.A.0003.161225T1800Z-161226T1800Z/
/O.NEW.KFGF.BZ.W.0006.161225T1800Z-161226T1800Z/
WEST POLK-KITTSON-WEST MARSHALL-TOWNER-CAVALIER-PEMBINA-BENSON-
RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-
TRAILL-BARNES-WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...
HALLOCK...KARLSTAD...LANCASTER...WARREN...STEPHEN...ARGYLE...
CANDO...LANGDON...CAVALIER...WALHALLA...DRAYTON...PEMBINA...
NECHE...ST. THOMAS...FORT TOTTEN...MADDOCK...LEEDS...
MINNEWAUKAN...DEVILS LAKE...GRAFTON...PARK RIVER...NEW ROCKFORD...
LAKOTA...MCVILLE...ANETA...TOLNA...GRAND FORKS...COOPERSTOWN...
FINLEY...HOPE...MAYVILLE...HILLSBORO...HATTON...PORTLAND...
VALLEY CITY...EDINBURG...ADAMS...LANKIN
341 PM CST FRI DEC 23 2016

...BLIZZARD WARNING IN EFFECT FROM NOON SUNDAY TO NOON CST
MONDAY...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A BLIZZARD
WARNING...WHICH IS IN EFFECT FROM NOON SUNDAY TO NOON CST MONDAY.
THE BLIZZARD WATCH IS NO LONGER IN EFFECT. 

* TIMING...EXPECT BLIZZARD CONDITIONS TO DEVELOP AROUND NOON 
  SUNDAY AND THEN DIMINISH AROUND NOON MONDAY. 

* WINDS / VISIBILITIES...WINDS GUSTING AS HIGH AS 60 MPH WILL 
  CAUSE WHITEOUT CONDITIONS IN BLOWING SNOW. SIGNIFICANT 
  DRIFTING OF THE SNOW IS LIKELY...ESPECIALLY IN OPEN AREAS. 
  DAMAGE TO TREES AND POWER LINES IS POSSIBLE

* SNOW ACCUMULATIONS...TOTAL SNOW ACCUMULATIONS OF 8 TO 14 
  INCHES ARE EXPECTED. 

* IMPACTS...TRAVEL WILL BE VERY DIFFICULT TO IMPOSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITEOUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. DO NOT TRAVEL. IF
YOU MUST TRAVEL...HAVE A WINTER SURVIVAL KIT WITH YOU. IF YOU GET
STRANDED...STAY WITH YOUR VEHICLE. THE LATEST ROAD CONDITIONS FOR
THE STATE YOU ARE CALLING FROM CAN BE OBTAINED BY CALLING 5 1 1.

&&

$$

MNZ005-006-008-009-013-014-252145-
/O.CON.KFGF.WS.A.0004.161225T1800Z-161226T1800Z/
ROSEAU-LAKE OF THE WOODS-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-
RED LAKE-
INCLUDING THE CITIES OF...ROSEAU...WARROAD...GREENBUSH...
BAUDETTE...NEWFOLDEN...MIDDLE RIVER...GRYGLA...RED LAKE...REDBY...
PONEMAH...THIEF RIVER FALLS...RED LAKE FALLS
341 PM CST FRI DEC 23 2016

...WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON
THROUGH MONDAY MORNING...

* TIMING...SNOW AND FREEZING DRIZZLE ARE POSSIBLE FROM SUNDAY 
  AFTERNOON THROUGH MONDAY MORNING. 

* SNOW AND ICE ACCUMULATIONS...TOTAL SNOW ACCUMULATIONS OF 7 TO 
  11 INCHES AND ICE ACCUMULATIONS OF A GLAZE ARE POSSIBLE. 

* WINDS / VISIBILITIES...WINDS GUSTING AS HIGH AS 50 MPH COULD 
  CAUSE AREAS OF BLOWING AND DRIFTING SNOW. IN ADDITION...AREAS 
  OF POOR VISIBILITY ARE POSSIBLE. TREE BRANCHES COULD FALL AS 
  WELL. 

* IMPACTS...PLAN ON DIFFICULT DRIVING CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS POTENTIAL FOR SIGNIFICANT
SNOW...SLEET OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$

MNZ002-003-015>017-022>024-027>032-040-NDZ039-049-052-053-252145-
/O.CON.KFGF.WS.A.0004.161225T1200Z-161226T1800Z/
NORMAN-CLAY-EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-CASS-RANSOM-SARGENT-
RICHLAND-
INCLUDING THE CITIES OF...ADA...TWIN VALLEY...HALSTAD...
MOORHEAD...FOSSTON...FERTILE...MCINTOSH...ERSKINE...BAGLEY...
CLEARBROOK...BEMIDJI...MAHNOMEN...NAYTAHWAUSH...WAUBUN...ALIDA...
EBRO...LAKE ITASCA...LONG LOST LAKE...LOWER RICE LAKE...
ROY LAKE...UPPER RICE LAKE...PARK RAPIDS...DETROIT LAKES...
WOLF LAKE...BRECKENRIDGE...FERGUS FALLS...PERHAM...
NEW YORK MILLS...PARKERS PRAIRIE...HENNING...BATTLE LAKE...
WADENA...MENAHGA...ELBOW LAKE...HOFFMAN...ASHBY...HERMAN...
BARRETT...FARGO...LISBON...ENDERLIN...GWINNER...MILNOR...FORMAN...
RUTLAND...WAHPETON
341 PM CST FRI DEC 23 2016

...WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY MORNING
THROUGH MONDAY MORNING...

* TIMING...SNOW AND SLEET AND FREEZING RAIN ARE POSSIBLE FROM 
  SUNDAY MORNING THROUGH MONDAY MORNING. 

* SNOW AND ICE ACCUMULATIONS...TOTAL SNOW AND SLEET 
  ACCUMULATIONS OF 1 TO 6 INCHES AND ICE ACCUMULATIONS OF 2/10 
  OF AN INCH ARE POSSIBLE. 

* WINDS / VISIBILITIES...WINDS GUSTING AS HIGH AS 55 MPH COULD 
  CAUSE AREAS OF BLOWING AND DRIFTING SNOW...ESPECIALLY IN OPEN 
  AREAS. IN ADDITION...AREAS OF POOR VISIBILITY ARE POSSIBLE. 
  DAMAGE TO TREES AND POWER LINES IS POSSIBLE 

* IMPACTS...THE ICE COULD RESULT IN DIFFICULT TRAVEL CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS POTENTIAL FOR SIGNIFICANT
SNOW...SLEET OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$

What forecasters said that day

The local office's own words before this blizzard watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this blizzard watch went out at Dec 22, 1:06 PM CST, 2 hours 39 minutes earlier.

Area forecast discussion, Dec 22, 1:06 PM CST, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
106 PM CST Thu Dec 22 2016

.UPDATE...
Issued at 106 PM CST Thu Dec 22 2016

Bumped up highs today a bit with the southwesterly winds and the
good amount of sun. Otherwise...rest of short term forecast looks
on track.

UPDATE Issued at 959 AM CST Thu Dec
22 2016

Some cirrus was moving across the northern zones this morning on the
fog loop and visible. Tweaked hourly temps and winds for today.
Otherwise no other changes made at this update.

UPDATE Issued at 636 AM CST Thu Dec 22 2016

Temps have fallen off a bit more in a few isolated spots than
expected, but temps should start coming up nicely this morning
with sunshine and west winds. No major changes to the forecast.

&&

.SHORT TERM...(Today and tonight)
Issued at 336 AM CST Thu Dec 22 2016

Temperatures will be the main concern for the period as we get a
brief break between shortwaves.

Near zonal flow sets up between systems, with surface low pressure
to the north over Canada and the center of the high to the south.
Southwesterly winds at the surface will help temperatures recover
quite nicely from the current teens and 20s back up to near the
freezing mark again today. The pressure gradient will not nearly
be as tight as yesterday and winds should stay lower today, mostly
less than 20 mph, with only a few terrain induced exceptions off
the Sisseton Hills and near the Turtle Mountains.

Tonight, a shortwave trough will begin to move into western South
Dakota, with a surface trough starting to develop in the High
Plains to our southwest. Winds over eastern ND and western MN will
stay southwesterly to southerly, and not too much will change
overnight. Increasing clouds should help keep temps in the teens
to low 20s.

.LONG TERM...(Friday through Wednesday)
Issued at 336 AM CST Thu Dec 22 2016

Friday...Models continue to bring the shortwave over SD into MN,
although there has been some trending back to the south. Will
continue to keep some low chances for snow over our southeastern
counties, but even the models with further north solutions have
less than a half an inch of snow, so impacts seem minimal at this
point.

Saturday...The main upper trough digs into the desert southwest,
with flow becoming southwesterly and a surface low starting to
develop over CO. Easterly winds will begin to pick up as the
surface low to the southwest deepens. Models are in fairly good
agreement on some precip starting to move in Saturday afternoon
into Saturday night. The main QPF looks to be over the Devils Lake
Basin near the best mid level frontogenesis band, but the models
break out some very light QPF further south and east as Saturday
night goes on. The NAM and GFS both have a dry layer aloft in
model soundings, and it seems that low level moisture and lift
will be plentiful. Will include just snow in the northwestern
counties, but freezing drizzle is not out of the question
Christmas Eve and included a mix further south and east.

Sunday through Wednesday...Impacts will increase for Christmas Day
due to the holiday weekend's anticipated major winter storm. The
system's main surface low is progged to take shape across eastern
Colorado by 12z and rapidly deepen as it heads towards the
Northern Plains. Models continue to come into better agreement
with the center of the surface low near the ND/SD/MN border region
by 06z Monday and propagate to the north and east towards the
Minnesota Arrowhead Sunday night and early Monday. Thereafter, the
GFS and ECMWF continue to be in good agreement with the Canadian
lagging a bit behind.

The bulk of the precipitation still looks to occur from roughly 12z
Sunday through 12z Monday. The exact track of the surface low
continues to be the main factor in determining precipitation type
for portions of the region. At this time, the best location for
mixed precipitation continues to be the far southeastern forecast
area, predominantly Sunday afternoon and early evening. This area
could see some light snow late Sunday night and into early Monday
but any major accumulation is looking less and less likely across
the extreme southern Red River Valley and eastward into west central
Minnesota. The remainder of the forecast area to the north and west
of the center of the surface low (roughly along and north of a
Valley City to Fargo to Bemidji line at this time) continues to be
the target area for the heaviest snowfall. In addition to the chance
for significant snowfall, very strong north/northwest winds behind
the departing low will set the stage for potential blizzard
conditions, especially along and west of the Red River Valley
beginning Sunday afternoon and lingering into at least the morning
hours on Monday.

The bottom line is that significant impacts to travel will be likely
across much of the forecast area for the Christmas Day holiday and
continuing into Monday.

Generally colder temperatures will return following the holiday
storm system as high pressure builds in through midweek.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 106 PM CST Thu Dec 22 2016

VFR conditions were across the area. Satellite loop indicated patches
of cirrus clouds over the northern zones and was moving to the east
about 60 knots. Expect VFR conditions for this afternoon through Fri
morning. However expect MVFR conditions to move into the southern
half of the forecast area by 18Z Fri.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...Knutsvig
SHORT TERM...JR
LONG TERM...JR/Lee
AVIATION...Hoppes
Hazardous weather outlook, Dec 22, 4:35 AM CST, 11 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
435 AM CST THU DEC 22 2016

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-231045-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
435 AM CST THU DEC 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA, WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FAR SOUTHEASTERN NORTH DAKOTA AND WEST CENTRAL MINNESOTA COULD
SEE A DUSTING OF SNOW FRIDAY, BUT HEAVIEST AMOUNTS ARE EXPECTED TO
STAY SOUTH AND EAST OF THE REGION.

A SIGNIFICANT WINTER STORM IS TARGETING THE NORTHERN PLAINS FOR
CHRISTMAS DAY INTO MONDAY. SPECIFIC IMPACTS WILL DEPEND ON THE
EXACT TRACK OF THE SYSTEM, WHICH COULD STILL CHANGE OVER THE NEXT
FEW DAYS. HOWEVER, AT THIS POINT, IT APPEARS THAT THERE IS A
HIGHER RISK FOR HEAVY SNOW OVER NORTHEAST NORTH DAKOTA INTO
NORTHWEST MINNESOTA. FOR SOUTHEAST NORTH DAKOTA INTO WEST CENTRAL
MINNESOTA, THERE IS A RISK FOR A WINTRY MIX CHANGING TO SNOW. ALL
AREAS MAY SEE GUSTY WINDS WITH BLOWING SNOW CHRISTMAS NIGHT AND
INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 22, 3:45 PM CSTWinter Storm WatchFGFCass, Ransom, Richland, Sargent3 days

Nearby

Blizzard Watches in North Dakota, 2016Blizzard Watches in Minnesota, 2016Every blizzard watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.